Tab Application Banner
  • Users Online: 647
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 

 
LETTER TO EDITOR
Ahead of print publication  

Naproxen-Induced hyperkalemia: A familiar surprise


 Clinical Immunology and Rheumatology Services, Apollomedics Super Specialty Hospitals, Lucknow, Uttar Pradesh, India

Date of Submission08-Jun-2021
Date of Acceptance10-Jun-2021

Correspondence Address:
Anupam Wakhlu,
Clinical Immunology and Rheumatology Services, Apollomedics Super Specialty Hospitals, Lucknow - 226 012, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/injr.injr_115_21



How to cite this URL:
Sahoo RR, Wakhlu A. Naproxen-Induced hyperkalemia: A familiar surprise. Indian J Rheumatol [Epub ahead of print] [cited 2021 Dec 9]. Available from: https://www.indianjrheumatol.com/preprintarticle.asp?id=326154



Dear Editor,

A 14-year-old boy diagnosed with multifocal septic arthritis and bacteremia due to methicillin-resistant Staphylococcus aureus Scientific Name Search  was administered intravenous antibiotics (vancomycin and gentamicin) and naproxen (20 mg/kg body weight) for pain relief. On day 2 of hospitalization, the serum potassium was detected to be 5.6 mmol/L despite normal renal functions. Pseudohyperkalemia was excluded. In spite of dietary modifications, the serum potassium increased to 5.7 mmol/L. Vancomycin and gentamicin are usually associated with hypokalemia and hence were continued. In view of persistent hyperkalemia, naproxen was withdrawn following which serum potassium levels normalized within the next 2 days to 4.8 mmol/L. Subsequently, paracetamol was prescribed for pain relief. His follow-up serum potassium was 4.2 mmol/L.

Nonsteroidal anti-inflammatory drugs (NSAIDs) are very commonly prescribed medications in general practice including rheumatic disorders. The National Health and Nutrition Examination Survey (2009–2010) reported the use of NSAIDs in approximately one-quarter of the subjects with or without cardiovascular disease.[1] The anti-inflammatory effects of NSAIDs are mediated through inhibition of cyclooxygenase (COX) enzymes and reduced synthesis of prostaglandins (PG). COX enzymes have two isoforms: COX-1, expressed in almost all tissues, and COX-2, predominantly triggered during inflammation. Alteration of renal hemodynamics due to decreased production of PG through COX-1 inhibition results in electrolytes and acid–base disturbances, and renal insufficiency.[2] The effects are more pronounced in conditions with augmented PG production like preexisting renal disease, heart failure, cirrhosis of liver, or concomitant diuretic therapy. In a large study looking at naive NSAID users, the risk of hyperkalemia was reported with relatively selective COX 2 inhibitors (rofecoxib and celecoxib), diclofenac, and indomethacin.[3]

NSAID-induced hyperkalemia is mediated through decreased renin production due to reduced PG synthesis and impaired secretion of aldosterone. This ultimately leads to reduced renal excretion of potassium and consequent hyperkalemia. The study by Lafrance et al.[3]reported that when NSAIDs was used concomitantly with renin-angiotensin blockers or radiocontrast, it increased the risk of severe hyperkalemia (>6 mmol/L). Another study reported, an increase in serum potassium of 1 mmol/L in 26% of patients within the initial few days of indomethacin treatment.[4] Life-threatening hyperkalemia has also been described with ibuprofen within 2 days of therapy, in a patient without preexisting renal disease.[5]

This case highlights that NSAIDs must be considered as a cause of otherwise unexplained hyperkalemia in a patient, and once detected, should be diligently monitored, as it has the potential to become life-threatening. This is even more important in those with known precipitating factors as outlined above.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Castelli G, Petrone A, Xiang J, Shrader C, King D. Rates of nonsteroidal anti-inflammatory drug use in patients with established cardiovascular disease: A retrospective, cross-sectional study from NHANES 2009-2010. Am J Cardiovasc Drugs 2017;17:243-9.  Back to cited text no. 1
    
2.
Kim S, Joo KW. Electrolyte and acid-base disturbances associated with non-steroidal anti-inflammatory drugs. Electrolyte Blood Press 2007;5:116-25.  Back to cited text no. 2
    
3.
Lafrance JP, Miller DR. Dispensed selective and nonselective nonsteroidal anti-inflammatory drugs and the risk of moderate to severe hyperkalemia: A nested case-control study. Am J Kidney Dis 2012;60:82-9.  Back to cited text no. 3
    
4.
Zimran A, Kramer M, Plaskin M, Hershko C. Incidence of hyperkalaemia induced by indomethacin in a hospital population. Br Med J (Clin Res Ed) 1985;291:107-8.  Back to cited text no. 4
    
5.
Platts-Mills TF, Richmond NL, Hunold KM, Bowling CB. Life-threatening hyperkalemia after 2 days of ibuprofen. Am J Emerg Med 2013;31:2.e1-2.  Back to cited text no. 5
    




 

 
Top
 
 
  Search
 
     Search Pubmed for
 
    -  Sahoo RR
    -  Wakhlu A
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References

 Article Access Statistics
    Viewed491    
    PDF Downloaded7    

Recommend this journal